Low magnesium levels can be associated with long- term use of Proton Pump Inhibitor drugs

0
828

The U.S. Food and Drug Administration (FDA) is informing the public that prescription proton pump inhibitor (PPI) drugs may cause low serum magnesium levels if taken for prolonged periods of time (i.e., longer than one year). In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued. In contrast to prescription PPIs, over-the- counter (OTC) PPIs are marketed at low doses and are only intended for a 14 day course of treatment up to three times per year. The FDA believes that there is very little risk of hypomagnesemia when OTC PPIs are used according to the directions on the OTC label. Low serum magnesium levels can result in serious adverse events including tetany, arrhythmias, and seizures. The FDA urges healthcare professionals to obtain serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time, as well as patients who take PPIs with medications such as digoxin, diuretics, or other drugs that may cause hypomagnesemia.

LEAVE A REPLY

Please enter your comment!
Please enter your name here